Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 73, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2013, 6:39 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2013, 6:39 PM MDT (00:39 UTC)
- Expired
- Aug 30, 2013, 9:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 47 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1811 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
671
WGUS55 KSLC 310039
FFWSLC
UTC053-310330-
/O.NEW.KSLC.FF.W.0073.130831T0039Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
639 PM MDT FRI AUG 30 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH
* UNTIL 930 PM MDT
* AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
SOUTHWEST CORNER OF ZION NATIONAL PARK AND DRAINAGES FLOWING INTO
THE VIRGIN RIVER IN THIS AREA SOUTH OF STATE ROUTE 9 AS WELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3729 11325 3731 11317 3725 11314 3725 11300
3717 11302 3710 11306 3713 11319
$$
PW2 follow-up statements
390
WGUS75 KSLC 310211
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
811 PM MDT FRI AUG 30 2013
UTC053-310330-
/O.CON.KSLC.FF.W.0073.000000T0000Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
811 PM MDT FRI AUG 30 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...
AT 756 PM MDT...RAINFALL HAS TAPERED OFF IN AND AROUND THE SOUTHWEST
PORTION OF ZION NATIONAL PARK AND THE TOWN OF VIRGIN.
RADAR RAINFALL ESTIMATES ACROSS THIS AREA WERE IN THE 1 TO 2 INCH
RANGE FALLING IN LESS THAN AN HOUR. RISES HAVE BEEN REPORTED ON THE
VIRGIN RIVER AND FLASH FLOODING FROM THE EARLIER RAIN IS LIKELY
STILL MOVING DOWN AREA WASHES.
THEREFORE THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 930
PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3729 11325 3731 11317 3725 11314 3725 11300
3717 11302 3710 11306 3713 11319
$$
PW375
WGUS75 KSLC 310327
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
927 PM MDT FRI AUG 30 2013
UTC053-310333-
/O.EXP.KSLC.FF.W.0073.000000T0000Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
927 PM MDT FRI AUG 30 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR EAST CENTRAL
WASHINGTON COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND THE
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER
RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER
INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3729 11325 3731 11317 3725 11314 3725 11300
3717 11302 3710 11306 3713 11319
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:13 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 30, 4:13 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 413 PM MDT FRI AUG 30 2013 .SYNOPSIS...NORTHERN UTAH WILL SEE A DRYING TREND THROUGH SUNDAY...WITH MOISTURE RETURNING TO THE AREA ON LABOR DAY. DEEP MOISTURE WILL REMAIN IN PLACE ACROSS THE SOUTH THROUGH THE HOLIDAY WEEKEND. && .DISCUSSION...AN UPPER LEVEL RIDGE REMAINS CENTERED OVER THE ROCKIES THIS AFTERNOON...LEADING TO ANOTHER WARM DAY ACROSS MUCH OF UTAH AND SOUTHWEST WYOMING...ESPECIALLY IN THE NORTHERN HALF OF THE CWA WHERE DRIER AIR HAS BEGUN MOVING INTO THE AREA. THIS INCLUDES THE WASATCH FRONT...WITH THE SLC AIRPORT HITTING 95 DEGREES FOR THE 52ND TIME THIS YEAR...BREAKING THE PREVIOUS ANNUAL RECORD. THE OTHER MAJOR STORY ACROSS THE FORECAST AREA IS DEEP MOISTURE THAT HAS MOVED INTO THE SOUTHERN HALF OF UTAH...SETTING OFF SCATTERED SHOWERS AND THUNDERSTORMS. WITH VERY LITTLE STEERING FLOW...THESE STORMS ARE MOVING ONLY VERY SLOWLY AFTER INITIATING PRIMARILY OVER THE HIGHER TERRAIN. HOWEVER...PRECIPITABLE WATER VALUES REMAIN IN THE 1.1 TO 1.6 INCH RANGE...SO THE STORMS THAT FORM ARE CAPABLE OF PRODUCING HEAVY RAINFALL AND POTENTIALLY FLASH FLOODING. THIS THREAT WILL CONTINUE AND EVEN AMPLIFY A BIT TOMORROW AND SUNDAY. HAVE KEPT THE FLASH FLOOD POTENTIAL RATING FOR A FEW RECREATION AREAS AT HIGH FOR BOTH THESE DAYS. FOR NOW...HAVE HELD OFF ON ISSUING A FLASH FLOOD WATCH...SO THAT THE OVERNIGHT SHIFT CAN HAVE ONE LAST LOOK AT THE SET-UP AND DECIDE IF A WATCH IS NEEDED. THIS MOISTURE WILL SURGE NORTHWARD ON MONDAY...THOUGH MODELS HAVE BEEN SOMEWHAT INCONSISTENT ON WHAT TIME THAT MOISTURE ARRIVES. THE 12Z GFS HELD ON TO THE PREVIOUS IDEA OF MOISTURE INCREASING SIGNIFICANTLY OVER THE NORTH BETWEEN 18Z MONDAY AND 06Z TUESDAY...WHICH WOULD LIKELY LEAD TO WIDESPREAD AFTERNOON THUNDERSTORMS. HOWEVER...THE 12Z ECMWF AND THE 18Z GFS HAVE MOISTURE MOVING INTO NORTHERN UTAH AND SOUTHWEST WYOMING BEGINNING SUNDAY NIGHT. THIS WOULD PERHAPS LEAD TO SOME SHOWERS SUNDAY NIGHT...FOLLOWED BY A CLOUDIER BUT LESS CONVECTIVE LABOR DAY IN THE NORTH. EITHER WAY HOWEVER...LABOR DAY WILL LIKELY BE COOLER THAN PREVIOUSLY FORECAST...SO HAVE COOLED TEMPS A BIT IN THIS FORECAST PACKAGE. EVEN THESE TEMPS MAY BE A BIT AMBITIOUS IF MONDAY IS TRULY CLOUDY...AND FURTHER ADJUSTMENTS MAY BE NECESSARY IN THE FUTURE IF MODELS ACCELERATE OR HOLD ON TO THIS FAST SOLUTION...INCLUDING HIGHER POPS SUNDAY NIGHT INTO MONDAY MORNING. IN THE EXTENDED...MODELS KEEP A LARGE HIGH OVER THE INTERMOUNTAIN WEST TUESDAY THROUGH THURSDAY. THEY ALSO ADVERTISE A DRYING TREND THROUGH THE WEEK...WITH PRECIPITABLE WATER VALUES DROPPING BACK BELOW 0.8 INCHES. AS SUCH...HAVE INTRODUCED A TREND OF LOWERING POPS AS THE WEEK GOES ON...THOUGH AT THE MOMENT IT DOES NOT DRY OUT ENOUGH TO ELIMINATE THE THREAT OF AFTERNOON THUNDERSTORMS EACH DAY. TEMPERATURES ALSO LOOK TO REMAIN WARM...EVEN AFTER THE END OF METEOROLOGICAL SUMMER. THE NEXT FORECAST CHALLENGE...CURRENTLY IN DAYS 7 THROUGH 9...WILL BE WHAT HAPPENS WITH THE NEXT CLOSED LOW MOVING THROUGH THE PACIFIC NORTHWEST. FOR NOW...THE ECMWF AND GFS BEGIN TO DIVERGE WILDLY AFTER FRIDAY. && .AVIATION...PREVAILING WINDS AT THE SLC TERMINAL ARE EXPECTED TO REMAIN OUT OF THE NORTH THROUGH EARLY THIS EVENING...WITH A SWITCH BACK TO SOUTHERLY AFTER 03-04Z. HOWEVER...AS THUNDERSTORMS DEVELOP TO THE SOUTH...OUTFLOW WINDS MAY SEND STRONGER GUSTS INTO THE AREA AFTER 22Z AND MAY SWITCH WINDS TO THE SOUTH EARLIER THAN EXPECTED. THERE IS A 10 PERCENT CHANCE OF THUNDERSTORMS WITHIN 5SM OF THE TERMINAL THROUGH THIS EVENING. && .FIRE WEATHER...VERY MOIST AIR WILL REMAIN LOCKED IN ACROSS THE SOUTHERN AND CENTRAL FIRE DISTRICTS THROUGH AT LEAST EARLY NEXT WEEK. SCATTERED OR BETTER COVERAGE OF CONVECTION WILL REMAIN PRIMARILY OVER THE HIGHER TERRAIN OF SOUTHERN UTAH THIS WEEKEND. WETTING RAINS ARE LIKELY IN THE MOUNTAINS...ALONG WITH THE ADJACENT VALLEYS AS THE STORMS DRIFTS OFF THE HIGHER TERRAIN. FOR NORTHERN UTAH DRIER AIR WILL SPREAD ACROSS THE AREA FROM THE NORTHWEST IN RESPONSE TO A WEATHER DISTURBANCE MOVING EAST THROUGH THE NORTHERN ROCKIES. MOST OF THE MOISTURE WILL STAY SOUTH OF THE AREA THIS WEEKEND...THEN MAKE A QUICK RETURN BEGINNING SUNDAY NIGHT. THIS RETURNING MOISTURE WILL BRING ABOUT AN INCREASE IN SHOWERS AND THUNDERSTORMS EARLY IN THE UPCOMING WEEK. THESE EARLY WEEK STORMS LIKELY TO CONTAIN STRONG WINDS AND ISOLATED WETTING RAINS...WITH WETTING RAINS BECOME MORE LIKELY DURING THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING FIRE WEATHER...CONGER AVIATION...CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 2:45 AM MDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 AM MDT FRI AUG 30 2013 UTZ001>016-019>021-517-518-WYZ021-311300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 245 AM MDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD RISK IS INCREASING BEGINNING TODAY ACROSS FAR SOUTHERN UTAH. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHERN UTAH. A FEW OF THESE STORMS COULD PRODUCE HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THAT REGION THROUGH THE FIRST OF NEXT WEEK. THE FLASH FLOOD RISK WILL CONTINUE TO INCREASE THIS WEEKEND. SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS WILL BE PRONE TO FLASH FLOODING EACH AFTERNOON AND EVENING THROUGH WEDNESDAY. OVER NORTHERN UTAH TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE OUTLOOK PERIOD. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE OVER THE WEEKEND AS SOMEWHAT DRIER AIR WILL MOVE INTO THE AREA FROM THE WEST. MOISTURE WILL WORK BACK NORTH EARLY NEXT WEEK BRINGING AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS DURING THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:22 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 31, 4:23 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Aug 31, 2:40 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 31, 3:05 PM MDT | Flash Flood Watch | SLC | 37 hr | |
| Aug 31, 3:10 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 31, 3:39 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 31, 4:17 PM MDT | Flash Flood Warning | SLC | Kane | 5 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.